Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 19, 2020, 4:32 PM MDT for El Paso County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2020, 4:32 PM MDT (22:32 UTC)
- Expired
- May 19, 2020, 5:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -664 J/kg
- Mixed-layer LCL
- 2335 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WUUS55 KPUB 192232 SVRPUB COC041-192300- /O.NEW.KPUB.SV.W.0012.200519T2232Z-200519T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 432 PM MDT Tue May 19 2020 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... Northeastern El Paso County in east central Colorado... * Until 500 PM MDT. * At 431 PM MDT, a severe thunderstorm was located over Calhan, or 30 miles northeast of Colorado Springs, moving north at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Calhan and Ramah. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3892 10424 3898 10445 3913 10441 3913 10411 TIME...MOT...LOC 2231Z 198DEG 17KT 3903 10432 HAIL...<.75IN WIND...60MPH $$ mw
2 follow-up statements
608 WWUS55 KPUB 192248 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 448 PM MDT Tue May 19 2020 COC041-192300- /O.CON.KPUB.SV.W.0012.000000T0000Z-200519T2300Z/ El Paso CO- 448 PM MDT Tue May 19 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR NORTHEASTERN EL PASO COUNTY... At 448 PM MDT, a severe thunderstorm was located near Calhan, or 33 miles west of Limon, moving north at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Calhan and Ramah. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3903 10417 3905 10443 3913 10441 3913 10411 TIME...MOT...LOC 2248Z 198DEG 17KT 3911 10429 HAIL...<.75IN WIND...60MPH $$ mw
314
WWUS55 KPUB 192255
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
455 PM MDT Tue May 19 2020
COC041-192305-
/O.EXP.KPUB.SV.W.0012.000000T0000Z-200519T2300Z/
El Paso CO-
455 PM MDT Tue May 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL PASO COUNTY
WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3903 10417 3905 10443 3913 10441 3913 10411
TIME...MOT...LOC 2255Z 198DEG 17KT 3913 10428
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:01 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 19, 3:01 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 301 PM MDT Tue May 19 2020 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MDT Tue May 19 2020 The current Red Flag Warning that is in effect until 8 PM still looks good, as conditions this afternoon are meeting the criteria in those locations. So far this afternoon, there have been some echoes on radar over the mtns but haven't seen any lightning yet. SPC mesoanalysis shows 1000-about 2500 J/kg of CAPE over the eastern plains, but there's still some CIN over the far southeast plains. Still expecting some thunderstorms to develop this afternoon/early evening over the mtns, high valleys, and I-25 corridor, then spreading east in the evening. There could be a couple strong or severe storms over the plains this evening. Some of the forecast models are showing the potential for some lingering showers/tstms over and near some of the eastern mtns into the late night hours, with the HRRR and NAM showing the best chances being over Teller and El Paso Counties. The NAM and GFS also show the potential for low stratus tonight over portions of the eastern plains, especially the far eastern areas and El Paso County. Wednesday continues to look like a day with widespread fire weather concerns. There is already a Red Flag Warning in effect and the current area of concern and the time-frame of concern (11 AM through 9 PM) should be ok. It looks fairly windy over most/all of southern CO Wed. Forecast models differ a bit with regards to dew points across portions of the plains Wed afternoon, and there is a chance that Crowley, Otero and eastern Las Animas Counties may not see low enough RH values to meet red flag criteria, but at this time there is too much uncertainty to make changes to the fire weather highlight. The other concern for Wed is the chances for thunderstorms and severe weather. The forecast models keep western areas dry Wed afternoon, with the NAM keeping all of southern CO dry, and the GFS developing storms over the far southeast plains after 3 PM, and the ECMWF showing precip over the central mtns and mostly the far southeast plains. If anything does fire up, there is expected to be a decent amount of CAPE over the far southeast plains, with a narrow ribbon of 2500-3000 J/kg from about the Limon area south through Bent County and along the Las Animas and Baca County border, with 0- 6 km shear of around 35 kts. SPC has a Marginal risk of severe storms over much of the southeast plains for Wed. Large hail and strong wind gusts will be the main severe concerns. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM MDT Tue May 19 2020 Wednesday night...The potential for convection continues across portions of the plains into the overnight hours. CAPE and bulk shear values are expected to be sufficient for a strong to severe storm as noted in the short term discussion, but a healthy cap is also expected be in place east of the dry line, which could hinder additional thunderstorm development. As the sun sets and the dry line retreats back to the west, this cap is expected to follow. Therefore, the chances for thunderstorm development diminish after sunset. If there is any ongoing convection, it is anticipated to move eastward through the overnight hours. Thursday...The upper-level trough axis is expected to move into Colorado during the day, which is anticipated to send a cold front through the plains during the morning hours. Easterly post-frontal surface flow is anticipated to develop, bringing some return flow moisture to the plains, increasing the instability. There is some disagreement between models just how much instability will be available, but general consensus is that there will be at least 1000- 1500 J/kg of CAPE, with the highest values situated over the far southeastern corner of Colorado. Guidance is also indicating bulk shear values should be in the 40-50 knot range, resulting in the potential for severe thunderstorms. With less of a cap expected to be in place, Thursday appears to have a better chance for severe weather. As such, the Storm Prediction Center does have a Slight Risk out for the far southeastern corner of the state. Currently, the primary threats with storms on Thursday appear to be wind and hail. Elsewhere, warm and dry conditions are expected to continue over the San Luis Valley, bringing potential for near critical fire weather conditions once again. As of right now, winds reaching the critical threshold remain in question, so have decided not to issue any highlights at this time. Friday into Tuesday...Another upper-level trough is expected to dig south from the Pacific Northwest, but is not anticipated to dig as far south as the previous trough. Southwest flow ahead of this trough will likely bring critical fire weather conditions to the region on Friday and Saturday before a cold front moves across the region on Saturday. A trailing upper-level trough is expected to move through Colorado on Sunday into the southern Great Plains, bringing an increased chance for precipitation to the area Sunday into Monday. Precipitation chances diminish for Tuesday as the upper- level trough drifts eastward. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 300 PM MDT Tue May 19 2020 Gusty southerly winds can be expected into the evening hours at KCOS, KPUB and KALS, with winds then decreasing, but probably increasing again through the morning hours on Wed, with windy southern winds through Wed afternoon and into the evening. KCOS and KPUB could see thunderstorms in the vicinity through about 02Z, but there is a small chance the KCOS could see some thunderstorms in the vicinity through around 06Z. Later tonight, there could be some low stratus clouds at KCOS and KPUB which could cause MVFR or IFR CIGS. At this time it appears that chances are low, but KCOS and KPUB could see some thunderstorms in the vicinity late Wed afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 9 PM MDT Wednesday for COZ220>233. Red Flag Warning until 8 PM MDT this evening for COZ220-222-224- 229-230. && SHORT TERM...28 LONG TERM...CARLBERG AVIATION...28
Hazardous weather outlook, May 19, 11:09 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1109 AM MDT Tue May 19 2020 COZ058>089-093>099-201715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1109 AM MDT Tue May 19 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight High fire danger is expected today in the Upper Arkansas River Valley, Fremont County, the San Luis Valley and the southern Interstate 25 corridor in Huerfano and Las Animas Counties, due to low humidity, gusty winds and dry vegetation. Isolated to scattered thunderstorms will be possible this afternoon and evening. One or two storms over the southeast plains could become severe, with half-dollar size hail and wind gusts around 60 mph. All thunderstorms will have the risk of cloud to ground lightning and gusty outflow winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather conditions will return across the mountains, valleys, and adjacent eastern plains counties for Wednesday, as gusty winds, low relative humidity values and dry vegetation will result in conditions favorable for fire growth and spread. An isolated thunderstorm will be possible across the eastern plains, mainly east of a line from La Junta to Kim. If a storm can develop across this area, conditions will be favorable for a strong to near-severe storm with hail around 1 inch in diameter and wind gusts around 60 mph possible, along with dangerous cloud to ground lightning. A greater potential for severe thunderstorms will be possible across the southeast plains on Thursday, as low level moisture increases behind a cold front. Hail greater than 1 inch in diameter and wind gusts to around 60 mph will be possible. Meanwhile, some spotty critical fire weather conditions may return to the valleys Thursday afternoon. Critical fire weather conditions may increase again across the mountains, valleys and adjacent plains Friday and Saturday while another round of thunderstorms will be possible across the far eastern plains by Saturday. A cold front will bring an uptick in thunderstorms for Sunday across the southeast mountains and plains with afternoon thunderstorms possible again on Monday. Small hail, and gusty winds will be possible with thunderstorms in and near the mountains, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible today from the I-25 corridor and eastward, mainly between about 3 PM and 8 PM. 28/28
In the hours before
Special weather statement, May 19, 2:58 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Pueblo CO 258 PM MDT Tue May 19 2020 COZ079-086-087-192130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 258 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 330 PM MDT... At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Greenhorn Mountain, or 18 miles southeast of Junkins Burn Scar, moving north at 35 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Pueblo, Colorado City and open country of southwestern Pueblo County. LAT...LON 3788 10476 3791 10493 3826 10491 3822 10459 TIME...MOT...LOC 2057Z 193DEG 34KT 3799 10483 mw
Special weather statement, May 19, 3:15 PM MDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 315 PM MDT Tue May 19 2020 COZ085-086-192145- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 315 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near Pueblo, moving north at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek and Pinon. LAT...LON 3822 10458 3825 10479 3854 10474 3850 10441 TIME...MOT...LOC 2115Z 195DEG 22KT 3830 10466 mw
Special weather statement, May 19, 3:26 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Pueblo CO 326 PM MDT Tue May 19 2020 COZ084-085-192200- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 326 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 400 PM MDT... At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near Ellicott, or 20 miles east of Colorado Springs, moving northeast at 25 mph. Pea size hail and winds up to 50 mph will be possible with this storm. Locations impacted include... Calhan, Peyton and Ellicott. LAT...LON 3878 10440 3883 10453 3913 10447 3903 10412 TIME...MOT...LOC 2126Z 204DEG 23KT 3887 10444 29
Special weather statement, May 19, 3:53 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Pueblo CO 353 PM MDT Tue May 19 2020 COZ086-089-093-192230- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 353 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...WESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 430 PM MDT... At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Fowler, or 27 miles southeast of Pueblo, moving north at 35 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fowler, Boone and open country of northeastern Pueblo County, west central Otero County and western Crowley County. LAT...LON 3800 10403 3803 10430 3848 10424 3845 10389 TIME...MOT...LOC 2152Z 192DEG 30KT 3810 10416 mw
Special weather statement, May 19, 3:55 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
355 PM MDT Tue May 19 2020
COZ084-085-192230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
355 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EL PASO COUNTY UNTIL 430
PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 22 miles southeast of Colorado Springs, moving northeast
at 40 mph.
Pea size hail and downburst wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Schriever AFB, Hanover, Yoder and Ellicott.
LAT...LON 3894 10406 3888 10406 3860 10439 3866 10457
3906 10443
TIME...MOT...LOC 2154Z 204DEG 34KT 3871 10444
29The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:49 AM MDT | Red Flag Warning | PUB | Alamosa, Chaffee, Conejos, Costilla, Crowley, Custer and 11 more | 41 hr |
| May 19, 2:58 PM MDT | Special Weather Statement | PUB | Pueblo | 32 min |
| May 19, 3:15 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
| May 19, 3:26 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| May 19, 3:53 PM MDT | Special Weather Statement | PUB | Crowley | 37 min |
| May 19, 3:55 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| May 19, 4:21 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 39 min |
| May 19, 4:46 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| May 19, 4:54 PM MDT | Special Weather Statement | PUB | Crowley | 36 min |
| May 19, 4:58 PM MDT | Special Weather Statement | PUB | Crowley | 47 min |
| May 19, 5:13 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| May 19, 5:28 PM MDT | Special Weather Statement | PUB | Crowley | 47 min |
| May 19, 5:32 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.